Why the study?
Does clozapine cause pulmonary embolism in a patient with schizophrenia?
Does clozapine cause pulmonary embolism in a patient with schizophrenia?
This case report raises the clinical question of a potential association between clozapine and thromboembolism.
Raises suspicion for clozapine-related thromboembolism; leaves causal link open and hypothesis-generating only.
A 45 year old man with schizophrenia began experiencing auditory hallucinations at the age of 25. These were well controlled for several years by a monthly intramuscular injection of haloperidol decanoate. One year after he switched to oral haloperidol, the intensity of the hallucinations increased and included a voice commanding him to end his life. Concerns for his safety led to a brief admission to psychiatric hospital. When he had to return to hospital within a month, the inpatient psychiatrist inferred a loss of response to haloperidol and encouraged the patient to switch to clozapine. Six months later he was brought to an emergency department in an acute confusional state after a clozapine overdose. The drug was discontinued and his mental status improved rapidly, but investigation of acute dyspnoea showed bilateral pulmonary emboli. The patient was not overweight and had no history of recent surgery, trauma to the legs, or malignancy, but he was a heavy smoker. Laboratory tests for hypercoagulable states had negative results. He was treated with intravenous heparin and then oral warfarin and was transferred to a psychiatric unit for resumption of treatment with clozapine. I (VHS) received a call from a physician in training who had admitted the patient to the psychiatric unit. She wondered about a possible association between clozapine and thromboembolism. I consulted with a colleague (TWL) who, like me, had not heard of this risk. The patient was expected to be in hospital for two more weeks, which gave us some time to consider alternative drugs. The most pressing area of uncertainty was determining whether clozapine had anything to do with this patient’s pulmonary emboli and if so, whether alternative drugs posed less of a risk.1 We formulated a structured question: in a patient with schizophrenia who does not have any risk …
No takes yet. Share an insight, caveat, or question.
Srihari et al. (2008) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: